Deferoxamine (desferal)r - induced ocular toxicity

C. Kaplinsky*, B. Stark, Y. Goshen, I. Yaniv, S. Bashara, R. Zaizov

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

A 4-year-old girl with juvenile chronic myeloid leukemia relapsed after an allogeneic bone marrow transplantation (BMT) and became refractory to conventional chemotherapy. Treatment with two courses of high-dose deferoxamine, an iron chelator (130-180 mg/kg/day), along with low-dose ARA-c (5 mg/kg/day) caused a remarkable decrease of the WBC and fetal Hb. Three days following the last dose of deferoxamine, the patient experienced an acute visual loss, confirmed by electroretinogram (ERG) and visual evoked response (VER). Slight improvement occurred a few days later, but the patient developed severe pancytopenia and died of Klebsiella septic shock. The ocular manifestations were attributed to deferoxamine toxicity in light of the rapid onset after first exposure, the electrophysiological pattern of metabolic damage in the ERG and VER, and the long interval between the last chemotherapy and BMT. The pathogenesis of deferoxamine toxicity is discussed.

Original languageEnglish
Pages (from-to)293-297
Number of pages5
JournalPediatric Hematology and Oncology
Volume5
Issue number4
DOIs
StatePublished - 1988
Externally publishedYes

Keywords

  • Deferoxamine
  • Juvenile CML
  • Optic neuropathy

Fingerprint

Dive into the research topics of 'Deferoxamine (desferal)r - induced ocular toxicity'. Together they form a unique fingerprint.

Cite this